South Dakota, 2006Tornado in South Dakota, August 9, 2006
August 9, 2006 · NWS ABR · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 9, 2:27 PM CST, 6 hours 5 minutes earlier.
Area forecast discussion, Aug 9, 2:27 PM CST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
327 PM CDT WED AUG 9 2006
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
THE CAP IS ERODING IN THE WEST THIS AFTERNOON...WITH 3000 J/KG OF
CAPE WAITING TO FIRE. A SURFACE TROUGH CURRENTLY EXISTS IN THE
WEST...WITH THE WIND SHIFT RUNNING NE-SW FROM AROUND HETTINGER. SOME
CUMULUS CLOUDS ARE ALSO JUST DEVELOPING AS WELL. AFTER TALKING WITH
SPC...SEVERE WATCH WILL GO OUT SHORTLY FOR THE NW. THE CENTRAL
FORECAST AREA IS ALSO SHOWING SIGNS OF DESTABILIZATION AND MAY SEE
INITIATION SOON...BUT BELIEVE THERE IS A BETTER CHANCE THAT
CONVECTION FIRES IN THE EAST AND MOVES EAST TONIGHT. THE GFS POINTS
TOWARD A MESOSCALE CONVECTIVE SYSTEM TONIGHT AS WELL. THE DEEP SHEAR
(0-6 KM) IS VERY STRONG CURRENTLY ACCORDING TO THE RUC
ANALYSIS...WITH 55 KTS OVER HURON...AND DECREASING TO 35 KTS AT THE
ND BORDER. SUPERCELLS APPEAR QUITE LIKELY GIVEN THE SHEAR AND
INSTABILITY...POSSIBLY DEVELOPING INTO AN MCS LATER. LCL HEIGHTS ON
THE HIGH SIDE FOR MUCH OF A TORNADIC THREAT THOUGH...THOUGH NOT OUT
OF THE QUESTION. ELEVATED INSTABILITY AXIS WILL EXIST FROM MCPHERSON
TO HAND COUNTIES TOMORROW MORNING...WITH SOME LOW CLOUDS RETURNING
TO THE EAST. THERE ALSO MAY BE SOME THUNDERSTORMS EXITING THE EAST
EARLY IN THE MORNING. UPPER WAVE TOPS THE RIDGE TOMORROW...MAINLY TO
THE NORTH OF THE AREA...WITH CAP ERODING DURING THE AFTERNOON. THE
SHEAR WILL BE LESS IMPRESSIVE TOMORROW...BUT THE CAPES WILL RUN
AROUND 1500 TO 2000 J/KG ACCORDING TO THE SREF. CONTINUED WITH 30
PERCENT CHANCE FOR THURSDAY AFTERNOON AND OVERNIGHT...WITH THE BEST
CHANCE IN THE EAST. THE GFS IS HINTING AT ANOTHER MCS TO DEVELOP
ACROSS THE AREA. MID LEVEL RIDGE WILL BE IN THE EAST ON FRIDAY
AFTERNOON WHILE UPPER TROUGH OVER THE WESTERN CONUS MAKES PROGRESS
EASTWARD. A LOW LEVEL JET OF 40-45 KTS DEVELOPS AHEAD OF THE
APPROACHING SURFACE LOW FRIDAY NIGHT. ALTHOUGH MOST OF THE
THUNDERSTORM ACTIVITY SHOULD BE TO THE NORTH OF THE AREA...A SLIGHT
CHANCE OVER THIS AREA STILL SEEMS APPROPRIATE. BY SATURDAY
AFTERNOON...THE SURFACE TROUGH/COLD FRONT WILL BE MOVING INTO THE
EAST...AND THEN STALLING IN THE EAST OVERNIGHT. THIS LOOKS TO BE A
GOOD CHANCE FOR PRECIPITATION...CONTINUED WITH THE CHANCE FOR
PRECIPITATION INTO SATURDAY NIGHT.
.LONG TERM...SUNDAY THROUGH WEDNESDAY
NO BIG CHANGES MADE TO THE EXTENDED PERIOD. MODELS IN SLIGHTLY
BETTER AGREEMENT THAN THE PAST COUPLE OF RUNS. UPPER LEVEL HIGH
PRESSURE WILL BE OVER THE SOUTHERN PLAINS EARLY SUNDAY...WITH A
SHORTWAVE TROUGH SLIDING FROM CENTRAL CANADA TO THE WESTERN GREAT
LAKES. THE RIDGE BUILDS NORTHWARD BEGINNING SUNDAY NIGHT...FINALLY
PUSHING EAST OF THE REGION ON WEDNESDAY AHEAD OF A TROUGH PUSHING
ACROSS THE WESTERN UNITED STATES.
A SURFACE FRONT WILL EXTEND FROM NORTHEAST TO SOUTHWEST ACROSS THE
CWA SUNDAY MORNING...THEN EXITS THE REGION TO THE EAST BY EVENING.
MAY SEE SOME LINGERING TSTMS OVER THE SOUTHEASTERN CWA...SO WILL
LEAVE A SMALL POP IN FOR THE DAYTIME PERIOD. HIGH PRESSURE PUSHES
OVER THE NORTHERN PLAINS BEHIND THE EXITING FRONT SUNDAY NIGHT...AND
REMAINS DOMINANT THROUGH TUESDAY EVENING. A LEE TROUGH DEVELOPS
TUESDAY NIGHT...THEN SLIDES EAST TO THE WESTERN HIGH PLAINS
WEDNESDAY...AND ACROSS THE DAKOTAS WEDNESDAY NIGHT. SOME DIFFERENCES
IN THE MODELS WITH THE TIMING OF THIS FEATURE...SO WILL NOT
INTRODUCE ANY PRECIPITATION MENTION AT THIS TIME.
MADE FEW CHANGES TO TEMPERATURES. H85 TEMPS REMAIN IN THE TEENS
THROUGHOUT THE PERIOD...KEEPING TEMPS RIGHT AROUND OR SLIGHTLY ABOVE
NORMAL.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&
KNUTSVIG/PARKIN
Hazardous weather outlook, Aug 9, 8:55 AM CST, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
955 AM CDT WED AUG 9 2006
SDZ003>005-009-010-015>017-034-036-037-051-101500-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
SULLY-HYDE-HAND-BUFFALO-
955 AM CDT WED AUG 9 2006 /855 AM MDT WED AUG 9 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND CONTINUE INTO
THE EVENING. SOME OF THE STORMS MAY APPROACH SEVERE LIMITS. THE
MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY NIGHT THROUGH SATURDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4PM CDT THIS AFTERNOON.
SDZ033-035-045-048-101500-
STANLEY-HUGHES-JONES-LYMAN-
955 AM CDT WED AUG 9 2006 /855 AM MDT WED AUG 9 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.
.DAY ONE...TODAY AND TONIGHT
THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY
THIS AFTERNOON.
THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND CONTINUE INTO
THE EVENING. SOME OF THE STORMS MAY APPROACH SEVERE LIMITS. THE
MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY NIGHT THROUGH SATURDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4PM CDT THIS AFTERNOON.
MNZ039-046-SDZ006>008-011-018>023-101500-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
955 AM CDT WED AUG 9 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS MAY DEVELOP LATER THIS EVENING AND OVERNIGHT...WITH
SOME OF THE STORMS POSSIBLY BECOMING SEVERE. THE PRIMARY THREATS
FROM THE STORMS ARE LARGE HAIL AND DAMAGING WIND.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY AND THURSDAY NIGHT...AS
WELL AS FRIDAY NIGHT THROUGH SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED AFTER 7PM CDT THIS EVENING.
KNUTSVIG/HINTZ
In the hours before
Local storm report, Aug 9, 7:45 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
845 PM CDT WED AUG 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL PRESHO 43.91N 100.06W
08/09/2006 E1.00 INCH LYMAN SD PUBLIC
&&
KGILLELocal storm report, Aug 9, 8:00 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
900 PM CDT WED AUG 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 18 N ROSCOE 45.71N 99.33W
08/09/2006 E1.75 INCH MCPHERSON SD PUBLIC
GOLFBALLL HAIL FROM 845 TO 850 PM.
&&
KGILLELocal storm report, Aug 9, 8:22 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
922 PM CDT WED AUG 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL 9 E HOSMER 45.58N 99.29W
08/09/2006 E0.88 INCH EDMUNDS SD PUBLIC
&&
KGILLETornado, McPherson
- When
- August 9, 8:32 PM CST to 8:35 PM CST
- Where
- McPherson County, 6 mi NNE of Leola
- Rating
- F0
- Path length
- 0.3 mi
- Path width
- 10 yd
- Reported by
- STORM CHASER
- Coordinates
- 45.800, -98.900
A tornado touched down briefly in an open field causing no damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oklahoma, August 9 to 10, 20061 death · 25 events
- Heat in Arkansas, August 9 to 10, 20061 death · 7 events
- Hail and Damaging Winds in North Dakota, August 9, 2006$9.1 million · 1.75 in hail · 19 events
- Damaging Wind in Mississippi, August 9, 2006$400,000 · 60 kt wind · 1 event
- Lightning Strike in Mississippi, August 9, 2006$300,000 · 1 event
- Lightning Strike in North Dakota, August 9, 2006$250,000 · 1 event
- Lightning Strike in Mississippi, August 9, 2006$200,000 · 1 event
- Lightning Strike in Florida, August 9, 20066 injured · 1 event
- Lightning Strike in Louisiana, August 9, 2006$70,000 · 1 event
- Damaging Winds in Nebraska, August 9 to 10, 2006$55,000 · 56 kt wind · 6 events
- Damaging Wind in Florida, August 9, 2006$50,000 · 70 kt wind · 1 event
- Lightning Strike in Alabama, August 9, 2006$40,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532127.